Alert archive / Kansas / River Flood Warnings in 2012

River Flood Warning 5, NWS Wichita, KS

February 4, 2012Sedgwick County, Kansas

NWS Wichita, KS issued this river flood warning at Feb 4, 2012, 5:48 AM CST for Sedgwick County, Kansas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2012, 5:48 AM CST (11:48 UTC)
Expired
Feb 4, 2012, 12:40 PM CST
In force
7 hr
Issued by
NWS Wichita, KS
Flood severity
Minor

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cowskin Creek at Wichita 119th St (COWK1). The gauge peaked at 18.14 ft at Feb 4, 2012, 7:00 AM CST.

actionminormoderate10152002/0402/05
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07144480, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WGUS43 KICT 041148
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
548 AM CST SAT FEB 4 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS... 

  COWSKIN CREEK AT WICHITA AT 119TH STREET AFFECTING SEDGWICK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW 
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.

&&

KSC173-050148-
/O.NEW.KICT.FL.W.0005.120204T1148Z-120205T0246Z/
/COWK1.1.ER.120204T1045Z.120204T1200Z.120204T1446Z.NO/
548 AM CST SAT FEB 4 2012

THE NATIONAL WEATHER SERVICE IN WICHITA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE COWSKIN CREEK AT WICHITA AT 119TH STREET.
* UNTIL THIS EVENING.
* AT 5:00 AM SATURDAY THE STAGE WAS 18.1 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 18.6 FEET BY THIS
  MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE THIS MORNING.
* IMPACT...AT 18.0 FEET...FLOOD WATERS BACKUP INTO RESIDENTIAL YARDS 
  SOUTHEAST OF RIVER GAGE SITE ALONG LOST CREEK CIRCLE AND SOUTHEAST 
  OF CENTRAL AND KARREN STREETS. FLOOD WATERS FLOW OVER 13TH STREET 
  ABOUT 1/4 MILE WEST OF 119TH STREET. TYPICAL FLOODING OF LOW WATER 
  CROSSINGS AND LOW AGRICULTURAL AREAS IS LIKELY.

&&


                  FLD    OBSERVED           FORECAST 6 AM
LOCATION          STG    STG  DAY TIME     SUN    MON    TUE
  WICHITA AT 119  18.0  18.1  SAT 5 AM    9.6    7.1    7.2

$$
2 follow-up statements
655 
WGUS83 KICT 041257
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
657 AM CST SAT FEB 4 2012

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN KANSAS...
 
  COWSKIN CREEK AT WICHITA AT 119TH STREET AFFECTING SEDGWICK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW 
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.

&&

KSC173-050257-
/O.EXT.KICT.FL.W.0005.000000T0000Z-120205T1245Z/
/COWK1.1.ER.120204T1045Z.120204T1800Z.120205T0045Z.NO/
657 AM CST SAT FEB 4 2012

THE FLOOD WARNING CONTINUES FOR
  THE COWSKIN CREEK AT WICHITA AT 119TH STREET.
* AT  6:00 AM SATURDAY THE STAGE WAS 18.1 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 18.6 FEET BY THIS
  AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE THIS EVENING.
* IMPACT...AT 18.0 FEET...FLOOD WATERS BACKUP INTO RESIDENTIAL YARDS 
  SOUTHEAST OF RIVER GAGE SITE ALONG LOST CREEK CIRCLE AND SOUTHEAST 
  OF CENTRAL AND KARREN STREETS. FLOOD WATERS FLOW OVER 13TH STREET 
  ABOUT 1/4 MILE WEST OF 119TH STREET. TYPICAL FLOODING OF LOW WATER 
  CROSSINGS AND LOW AGRICULTURAL AREAS IS LIKELY.

&&


                  FLD    OBSERVED           FORECAST 6 AM
LOCATION          STG    STG  DAY TIME     SUN    MON    TUE
  WICHITA AT 119  18.0  18.1  SAT 06 AM   13.0    7.5    7.2

$$
170 
WGUS83 KICT 041840
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
1240 PM CST SAT FEB 4 2012

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
KANSAS...
 
  COWSKIN CREEK AT WICHITA AT 119TH STREET AFFECTING SEDGWICK 
  COUNTY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW 
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.

&&

KSC173-041910-
/O.CAN.KICT.FL.W.0005.000000T0000Z-120205T1245Z/
/COWK1.1.ER.120204T1045Z.120204T1300Z.120204T1438Z.NO/
1240 PM CST SAT FEB 4 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE COWSKIN CREEK AT WICHITA AT 119TH STREET.
* AT 11:00 AM SATURDAY THE STAGE WAS 17.7 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* FELL BELOW FLOOD STAGE AT  8:38 AM SATURDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 12.0 FEET BY SUNDAY 
  MORNING.
* IMPACT...AT 18.0 FEET...FLOOD WATERS BACKUP INTO RESIDENTIAL YARDS 
  SOUTHEAST OF RIVER GAGE SITE ALONG LOST CREEK CIRCLE AND SOUTHEAST 
  OF CENTRAL AND KARREN STREETS. FLOOD WATERS FLOW OVER 13TH STREET 
  ABOUT 1/4 MILE WEST OF 119TH STREET. TYPICAL FLOODING OF LOW WATER 
  CROSSINGS AND LOW AGRICULTURAL AREAS IS LIKELY.

&&


                  FLD    OBSERVED           FORECAST 6 AM
LOCATION          STG    STG  DAY TIME     SUN    MON    TUE
  WICHITA AT 119  18.0  17.7  SAT 11 AM   12.0    7.5    7.2

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Feb 4, 3:40 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 4, 3:40 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CST SAT FEB 4 2012

.DISCUSSION...

MAIN CONCERN WILL BE WRAP AROUND PRECIP ACROSS CENTRAL KS
TODAY...THAN ANOTHER LIGHT PRECIP CHANCE FOR TUE WITH SEASONAL TEMPS
THIS WEEK.

TODAY-TONIGHT:
MAIN UPPER LOW CONTINUES TO SPIN OVER NORTH CENTRAL KS WITH MAIN
DEFORMATION ZONE SNOW ACROSS SRN NEB...WITH MAIN TROWEL AXIS ACROSS
THIS AREA AS WELL. WRAP AROUND PRECIP ASSOCIATED WITH THIS AREA OF
LIFT IS LEADING TO 2 TO 4SM IN LIGHT SNOW NEAR KRSL AND PROBABLY
ACROSS LINCOLN CO AS WELL. EXPECT ANOTHER STRONGER AREA OF LIFT TO
MOVE OVER CEN KS LATER THIS MORNING...WHICH MAY LEAD TO A QUICK
BURST OF AN INCH OF SNOW FOR AREAS NORTH OF INTERSTATE 70. BUT NOT
TOO SURE HOW MUCH OF THIS SNOW WILL ACTUALLY STICK TO THE
ROADS...GIVEN THE WET NATURE OF THE SNOW.  REPORTS SUGGEST THAT
CURRENT SNOW IN RUSSELL CO ISNT STICKING TO THE ROADS AT ALL. SO
PLAN ON CANCELING THE ADVISORY AND LET NOWCASTS HANDLE ANY SNOW
BURSTS...WITH ANY ACCUMULATIONS ON THE GRASSY SURFACES.

SOUTH OF THE SNOW...SATURATED LOW LAYERS MAY LEAD TO SOME MORNING
DRIZZLE OR DRIZZLE AND LIGHT RAIN FURTHER EAST OVER THE FLINT
HILLS...BUT WITH MAIN UPPER LOW FURTHER NORTH...THINK MOST OF THE
SIGNIFICANT PRECIP HAS ENDED ACROSS SRN KS.

UPPER LOW WILL SLOWLY SHIFT TO THE EAST THIS EVENING AND
OVERNIGHT...BRINGING MOST OF THE PRECIP CHANCES TO AN END...EXCEPT
FOR SOME LINGERING FLURRIES ALONG INTERSTATE 70.

SUN-MON:
MODELS SUGGEST A PORTION OF THE UPPER LOW WILL RETROGRADE BACK THE
WEST ON SUN...WITH MORE SEASONAL TYPE TEMPS RETURNING TO THE AREA
FOR SUN/MON. EXPECT MOST OF THE PRECIP FROM THE MAIN UPPER LOW TO
MOVE EAST OF THE AREA BY SUN AM. WILL SEE A GRADUAL WARM UP FOR
MON...AS A WEAK RIDGE MOVES ACROSS THE AREA.

TUE:
THE UPPER LOW THAT SHIFTS BACK ACROSS THE ROCKIES WILL MOVE BACK
EAST INTO THE PLAINS FOR TUE. VERY LIMITED MOISTURE WILL BE
AVAILABLE AS THIS LIFT AS MOVES SLOWLY ACROSS THE AREA. BOTH THE GFS
AND ECMWF BOTH SHOW THIS MOVING ACROSS THE AREA...AS ANOTHER WEAK
COLD FRONT MOVES ACROSS THE AREA FOR TUE AFTERNOON. POST FRONTAL
SATURATION SUGGESTS SOME LIGHT PRECIP AMOUNTS WILL BE POSSIBLE. NOT
TOO CONFIDENT THIS WILL RESULT IN ANYTHING MORE THAN JUST LIGHT
MEASURABLE AMOUNTS. CEN KS WILL BE IN THE COLD AIR THE LONGEST AS
THIS LIFT MOVES ACROSS...SO THIS AREA HAS THE BEST CHANCE TO SEE
SOME LIGHT SNOW ACCUMULATION AMOUNTS. THINK PRECIP WILL MAINLY BE IN
THE FORM OF RAIN INITIALLY OVER SRN KS...BUT AS COLDER AIR MOVES
INTO THIS AREA...THINK A CHANGEOVER TO LIGHT SNOW WILL OCCUR BEFORE
IT ENDS.

WED-FRI:
POLAR VORTEX OVER HUDSON BAY LOOKS TO REESTABLISH ITSELF FOR THE
REST OF THE WORK WEEK...WITH MOST OF THE AREA RETURNING TO A NW FLOW
PATTERN.  THIS DRYING FLOW...WILL LEAD TO MORE SEASONAL TEMPS
STAYING AROUND THROUGH FRI. BOTH THE MEDIUM RANGE MODELS DO SHOW A
SURGE OF ARCTIC AIR DROPPING DOWN BY THE END OF THE WEEK...BUT MOST
OF THIS COLDER AIR WILL STAY TO THE EAST OF THE PLAINS OVER THE ERN
HALF OF THE US.

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LOW ACROSS THE ENTIRE REGION TODAY
DUE TO THE WELCOME WIDESPREAD RAINFALL ACROSS THE AREA ON YESTERDAY.

KETCHAM

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ALL OF CNTRL...SC & SE KS WILL SHROUDED IN LIFR CIGS FOR MUCH OF THE
NGT AS WEAK LOW PRESSURE MOVES NE TOWARD...THEN ACROSS...MO. AREAS OF
-SN WILL CONTINUE TO FILTER S/SE OVER KRSL WHERE VBSYS SHOULD VARY
FROM 2-4SM. SIMILAR VSBYS TO BE ENCOUNTERED OVER MOST OF THE REMAINING
AREAS WITH THE EXCEPTION BEING EXTREME SC KS WHERE ONSETTING NWLY FLOW
SHOULD KEEP VSBYS AOA 5SM. EXPECT ONLY GRADUAL IMPROVEMENT IN CIGS SAT
MORNING DUE TO PREVAILING VERY MOIST WRAP-AROUND. MOST TERMINALS
SHOULD REALIZE VFR STATUS SAT AFTERNOON BUT DID NOT ADDRESS THIS
POTENTIAL WITH THIS ISSUANCE AS FOCUS HAS BEEN ON THE FIRST 12 HOURS
OF THE 06Z TAF CYCLE. ~ES

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    40  29  45  25 /  20  10  10   0
HUTCHINSON      38  28  43  25 /  30  20  10   0
NEWTON          38  29  43  25 /  30  20  10   0
ELDORADO        40  30  45  25 /  20  10  10   0
WINFIELD-KWLD   43  30  47  26 /  10  10  10   0
RUSSELL         35  21  36  20 /  70  20  10   0
GREAT BEND      36  22  39  22 /  60  20  10   0
SALINA          37  27  41  23 /  60  30  10   0
MCPHERSON       37  28  42  24 /  40  20  10   0
COFFEYVILLE     48  34  48  27 /  10  10  10   0
CHANUTE         46  32  47  26 /  20  10  10   0
IOLA            46  32  46  26 /  20  20  10   0
PARSONS-KPPF    47  33  47  27 /  10  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 4, 5:46 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
546 AM CST SAT FEB 4 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
546 AM CST SAT FEB 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE TO BE POSSIBLE OVER CENTRAL KANSAS THIS
MORNING INTO THIS AFTERNOON. SNOW ACCUMULATIONS OF 1 TO 2 INCHES
ARE EXPECTED MAINLY NORTH OF INTERSTATE 70 ACROSS RUSSELL AND
LINCOLN COUNTIES. MOST OF THE SNOW ACCUMULATIONS WILL BE ON
ELEVATED OR GRASSY SURFACES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER CHANCE OF A LIGHT WINTRY MIX OR LIGHT SNOW WILL MOVE
ACROSS THE AREA TUESDAY AFTERNOON INTO TUESDAY EVENING. LITTLE IF
ANY SNOW ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

Nearby

River Flood Warnings in Kansas, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.